Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Group actions and group extensions

Author: Ergün Yalçin
Journal: Trans. Amer. Math. Soc. 352 (2000), 2689-2700
MSC (1991): Primary 57S25; Secondary 20J06, 20C15
Published electronically: February 24, 2000
MathSciNet review: 1661282
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study finite group extensions represented by special cohomology classes. As an application, we obtain some restrictions on finite groups which can act freely on a product of spheres or on a product of real projective spaces. In particular, we prove that if $(Z/p)^r$ acts freely on $(S^1)^k$, then $r \leq k$.

References [Enhancements On Off] (What's this?)

  • 1. A. Adem and D.J. Benson, Abelian groups acting on products of spheres, Math. Z. 228 (1998), 705-712. CMP 99:01
  • 2. A. Adem and W. Browder, The free rank of symmetry on $(S^n)^k$, Invent. Math. 92 (1988), 431-440. MR 89e:57034
  • 3. C. Allday, Elementary abelian $p$-group actions on lens spaces, Topology Hawaii (Honolulu, HI, 1990), 1-11, World Sci. Publishing, River Edge, NJ, 1992. MR 93e:57068
  • 4. D.J. Benson and J.F. Carlson, Complexity and multiple complexes, Math. Zeit. 195 (1987), 221-238. MR 88e:20050
  • 5. W. Browder, Cohomology and group actions, Invent. Math. 71 (1983), 599-607. MR 85m:57022a
  • 6. K.S. Brown, Cohomology of groups, Springer-Verlag Graduate Texts in Math 87, 1994. MR 96a:20072
  • 7. G. Carlsson, On the non-existence of free actions of elementary abelian groups on products of spheres, Amer. J. Math. 102 (1980), 1147-1157. MR 82a:57038
  • 8. G. Carlsson, On the rank of abelian groups acting freely on $(S^n)^k$, Invent. Math. 69 (1982), 393-400. MR 84e:57033
  • 9. L.W. Cusick, Elementary abelian 2-groups that can act freely on products of real projective spaces, Proc. Amer. Math. Soc. 87 (1983), 728-730. MR 84f:57024
  • 10. L. Evens, The cohomology ring of a finite group, Trans. Amer. Math. Soc. 101 (1961), 224-239. MR 25:1191
  • 11. D.H. Gottlieb, K.B. Lee, and M. Özaydin, Compact group actions and maps into $K(\pi ,1)$-spaces, Trans. Amer. Math. Soc. 287 (1985), 419-429. MR 86h:57034
  • 12. M. Greenberg, Lectures on forms in many variables, Benjamin, New York, 1969. MR 39:2698
  • 13. H. Hiller, Z. Marciniak, C.-H. Sah, and A. Szczepanski, Holonomy of flat manifolds with $b_1= 0$. II , Quart. J. Math. 38 (1987), 213-220. MR 88f:53074
  • 14. J.J. Rotman, An Introduction to the theory of groups, Springer-Verlag Graduate Texts in Math 148, 1995. MR 95m:20001

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 57S25, 20J06, 20C15

Retrieve articles in all journals with MSC (1991): 57S25, 20J06, 20C15

Additional Information

Ergün Yalçin
Affiliation: Department of Mathematics, University of Wisconsin, Madison, Wisconsin 53706
Address at time of publication: Department of Mathematics, Indiana University, Bloomington, Indiana 47405

Keywords: Group extensions, special classes, products of spheres, cohomology of groups
Received by editor(s): January 30, 1998
Published electronically: February 24, 2000
Additional Notes: Partially supported by NATO grants of the Scientific and Technical Research Council of Turkey
Article copyright: © Copyright 2000 American Mathematical Society